Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Bipolar Disease & side effects from med. therapy

Posted by JohnL on October 17, 1999, at 4:42:34

In reply to Bipolar Disease & side effects from med. therapy , posted by RICHARD MD on October 16, 1999, at 21:58:21

Hi Doc. Nice to have you here. Sorry for the problems you're dealing with. I almost feel silly sharing suggestions with someone of your knowledge. I am a layperson. I do have however considerable real life personal experience with bipolar, depression, Carpel Tunnel issues, and Workman's Comp nightmares. So I can definitely relate to your struggles.

I don't know the character of your bipolar illness. Also don't know what dose Lithium. We do know however that a very common side effect of Lithium is tremors, and it is also not very good by itself in treating depression. It is best with an antidepressant. By itself it is best for acute mania. So if your bipolar is depressive in nature, Lithium alone might not be the way to go. Especially if the tremors are bothersome. They are dose-related and will endure as long as the Lithium is continued.

Though it isn't common, the partial impotence could be related to the Lithium. Or perhaps the high cholesterol situation. At a site called a doctor mentions that he has had two patients complaining of impotence on Lipitor. It isn't common, but it does happen.

Something else I found interesting was that a side effect of Lipitor is muscle aches and pains....related to Carpel Tunnel maybe??? A coorelation might be something to consider. Don't know. Seems a possible contributing factor in the overall picture. I believe another choice with fewer side effects is Zocor? Believe it or not, there are effective herbs as well.

If your bipolar is primarily depressive, you will likely need a mood stabilizer and an antidepressant. Wellbutrin is the least likely to cause a switch to mania, and would likely boost the sex department considerably. And a newer generation mood stabilizer like Lamictal or Neurontin would be much preferred over Lithium. Lamictal in particular has few, if any, side effects and has more potent antidepressant qualities than other choices. I take it. It is completely benign.

Also assuming a depressive nature, a TCA antidepressant like Nortriptyline is often used for chronic pain. It would be very helpful for any depression and the Carpel Tunnel both. My pains are completely gone a couple hours after dosing Nortriptyline and it lasts nearly 24 hours. TCAs are more likely to throw someone into mania though, so a mood stabilizer would be important if there is that risk.

In summary, of the drugs you take, I would be skeptical of the Lithium and the Lipitor. Newer generation mood stabilizers are quickly becoming first-line treatments over the more established treatments like Lithium. The side effect profiles and efficacies are often superior. In an assumption of a depressive nature, an idea that immediately crosses my mind is Wellbutrin (for depression and improved sex) plus Nortriptyline (for depression and chronic pain) and Lamictal for the bipolar. And maybe find a way to ditch the Lipitor for a substitute of either prescrip or herbal variety (there are good herbs for this). Of course, there are a lot of assumptions here, but perhaps some of these ideas might be helpful.

My Dad is an orthopaedic surgeon. You know what he always tells me? "The hurting goes away as soon as the pain stops". Thanks doc! Big help! Anyway, wishing you a smooth day. JohnL




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:JohnL thread:13284